Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 142, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 26, 2008, 7:43 PM MDT for 4 counties in Wyoming. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2008, 7:43 PM MDT (01:43 UTC)
- Expired
- Jul 26, 2008, 8:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 175 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 7:46 PM MDT | HAIL 0.88 | Lusk, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1743 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 2546 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KCYS 270143
SVRCYS
WYC009-015-027-031-270230-
/O.NEW.KCYS.SV.W.0142.080727T0143Z-080727T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
743 PM MDT SAT JUL 26 2008
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CONVERSE COUNTY IN EAST CENTRAL WYOMING...
SOUTHERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING...
THIS INCLUDES THE CITY OF LUSK...
NORTHWESTERN GOSHEN COUNTY IN SOUTHEAST WYOMING...
NORTHERN PLATTE COUNTY IN SOUTHEAST WYOMING...
* UNTIL 830 PM MDT
* AT 739 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF MANVILLE TO 6
MILES NORTHWEST OF GLENDO...OR ALONG A LINE EXTENDING FROM 12 MILES
NORTHWEST OF LUSK TO 20 MILES SOUTHEAST OF DOUGLAS...AND MOVING
EAST AT 22 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SIBLEY PEAK AND GLENDO BY 750 PM...
GLENDO RESERVOIR MARINA BY 755 PM...
MANVILLE BY 800 PM...
HAT CREEK BY 805 PM...
LUSK BY 820 PM...
WHITMAN...NODE AND RAWHIDE BUTTES BY 830 PM...
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 105 AND
124.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.
LAT...LON 4299 10408 4263 10409 4244 10459 4238 10520
4258 10526 4298 10457
TIME...MOT...LOC 0143Z 275DEG 19KT 4291 10453 4257 10505
$$2 follow-up statements
000
WWUS55 KCYS 270205
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
805 PM MDT SAT JUL 26 2008
WYC015-027-031-270230-
/O.CON.KCYS.SV.W.0142.000000T0000Z-080727T0230Z/
NIOBRARA WY-GOSHEN WY-PLATTE WY-
804 PM MDT SAT JUL 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHERN PLATTE...NORTHWESTERN GOSHEN AND SOUTHERN NIOBRARA
COUNTIES...
AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HAT CREEK TO 6 MILES
NORTHEAST OF GLENDO...OR ALONG A LINE EXTENDING FROM 10 MILES NORTH
OF LUSK TO 27 MILES SOUTHEAST OF DOUGLAS...MOVING EAST AT 22 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
LUSK BY 820 PM...
WHITMAN...NODE AND RAWHIDE BUTTES BY 830 PM...
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 105 AND
116.
NICKEL SIZE HAIL WAS REPORTED IN LUSK AROUND 750 PM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM SUNDAY
MORNING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.
LAT...LON 4263 10410 4244 10460 4238 10520 4254 10513
4262 10490 4295 10455 4299 10410 4298 10408
TIME...MOT...LOC 0204Z 275DEG 19KT 4290 10438 4256 10490
$$000
WWUS55 KCYS 270230
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
830 PM MDT SAT JUL 26 2008
WYC015-027-031-270240-
/O.EXP.KCYS.SV.W.0142.000000T0000Z-080727T0230Z/
NIOBRARA WY-GOSHEN WY-PLATTE WY-
830 PM MDT SAT JUL 26 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PLATTE...NORTHWESTERN
GOSHEN AND SOUTHERN NIOBRARA COUNTIES HAS EXPIRED...
THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
ALTHOUGH THE WARNING WILL BE ALLOWED TO EXPIRE...THUNDERSTORMS WITH
SMALL HAIL...WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING WILL STILL
BE POSSIBLE THROUGH 930 PM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM SUNDAY
MORNING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.
LAT...LON 4263 10410 4244 10460 4238 10520 4254 10513
4262 10490 4295 10455 4299 10410 4298 10408
TIME...MOT...LOC 0205Z 275DEG 19KT 4290 10437 4256 10489
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:40 PM MDT, 6 hours 3 minutes earlier.
Area forecast discussion, Jul 26, 1:40 PM MDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 140 PM MDT SAT JUL 26 2008 .SHORT TERM...TONIGHT THROUGH MONDAY. SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN TODAY...WITH ISOLATED THUNDERSTORMS EXPECTED TO DEVELOP ACROSS THE REST OF THE AREA LATE THIS AFTERNOON AND TONIGHT. MODEL SOUNDINGS CONTINUE TO INDICATE LOW LEVEL MOISTURE DECREASING THROUGH THE DAY...AND HIGH BASED THUNDERSTORMS WILL BE THE RESULT. THEREFORE HAIL WILL BE LESS OF A THREAT TODAY AND TONIGHT THAN WAS PRESENT FRIDAY...BUT ERRATIC AND GUSTY WINDS WILL BE THE PRIMARY THREAT. THE STORM PREDICTION CENTER INCLUDED NIOBRARA COUNTY AND THE NORTHERN NEBRASKA PANHANDLE IN THE SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT...BUT THINK THAT ANY SEVERE CONDITIONS WILL BE ISOLATED AS BETTER DYNAMICS APPEAR TO REMAIN JUST EAST AND NORTHEAST OF THE FORECAST AREA. SKIES WILL GENERALLY CLEAR TONIGHT WITH PRECIPITATION CHANCES DIMINISHING BY MIDNIGHT. WITH THE SURFACE LOW MOVING SOUTHEAST INTO CENTRAL NEBRASKA OVERNIGHT...TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL ACROSS THE AREA OVERNIGHT. FOR SUNDAY...THE UPPER LEVEL RIDGE WILL REMAIN OVER THE AREA BUT FLOW ALOFT WILL BECOME MORE SOUTHWESTERLY DUE TO THE UPPER LEVEL SHORT-WAVE DISTURBANCE MOVING ONSHORE IN THE PACIFIC NORTHWEST. AT THIS TIME WILL CONTINUE TO MENTION ISOLATED HIGH BASED THUNDERSTORMS AS MODEL SOUNDINGS CONTINUE TO INDICATE LOW LEVEL MOISTURE MIXING OUT CREATING THE MAIN THREAT OF GUSTY WIND CONDITIONS. FOR MONDAY...THE UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE CANADIAN BORDER AND SMALLER RIPPLES IN THE UPPER FLOW WILL MOVE OVER WYOMING AND NORTHERN COLORADO TRIGGERING SCATTERED MOUNTAIN SHOWERS. SOME OF THESE SHOWERS MAY BE HEAVY WITH THE POTENTIAL CONTINUING FOR ENHANCED MOISTURE FROM WHAT WAS HURRICANE DOLLY. .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE MONDAY EVENING PRIMARILY OVER THE SE PART OF THE CWA WITH ACTIVITY GRADUALLY ENDING. CONVECTION SHOULD BE MORE ISOLATED ACROSS MAINLY THE ERN CWA TUESDAY AS UPPER RIDGING BEGINS TO BUILD OVER THE REGION AND INCREASE CAPPING OF THE ATMOSPHERE. REMAINDER OF THE WEEK LOOKS TO BE QUITE WARM AND MAINLY DRY AS UPPER HIGH BUILDS A LITTLE MORE AS WELL AS SHIFTS NORTHWARD OVER THE CENTRAL ROCKY MOUNTAINS. WEAK SFC FRONT MAY SAG ACROSS THE ERN CWA THURSDAY BUT EXPECT LITTLE EFFECT FROM THIS OTHER THAN POSSIBLY ENHANCING CONVECTION OVER THE FAR SOUTHERN CWA THURSDAY AFTERNOON. && .AVIATION... VFR CONDITIONS WILL PREVAIL THIS AFTERNOON AND TONIGHT...ALTHOUGH GUSTY WINDS WILL BE PRESENT IN AND NEAR THUNDERSTORM ACTIVITY THROUGH AROUND 03Z TONIGHT. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...SJC LONG TERM....RE
Hazardous weather outlook, Jul 26, 10:06 AM MDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 1006 AM MDT SAT JUL 26 2008 NEZ019>021-054-055-WYZ059-061>067-069-070-271615- SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-CONVERSE- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE- LARAMIE VALLEY-LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS- PINE BLUFFS- 1006 AM MDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING. SINCE THE DEGREE OF ATMOSPHERIC INSTABILITY WILL BE LESS THAN FRIDAY...SEVERE STORMS ARE NOT ANTICIPATED. HOWEVER...A FEW STORMS WILL STILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS OVER 40 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS SUNDAY AND MONDAY...AND NEAR THE MOUNTAINS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-WYZ060-068-271615- SIOUX-DAWES-BOX BUTTE-NIOBRARA-GOSHEN- 1006 AM MDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING. ALTHOUGH THE AMOUNT OF INSTABILITY WILL BE SLIGHTLY LESS THAN FRIDAY...A COUPLE OF VERY HIGH BASED SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE WITH THE MAIN THREAT BEING WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Jul 26, 4:32 PM MDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
432 PM MDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND GST LARAMIE 41.31N 105.58W
07/26/2008 M64 MPH ALBANY WY ASOS
&&
SRUBINSpecial weather statement, Jul 26, 5:01 PM MDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 501 PM MDT SAT JUL 26 2008 WYZ059>070-270200- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...RAWLINS... HANNA...MEDICINE BOW...CENTENNIAL...GARRETT...LARAMIE...BUFORD... HORSE CREEK...WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE... PINE BLUFFS 501 PM MDT SAT JUL 26 2008 ...STRONG AND BRIEF WIND GUSTS EXPECTED FROM SOME THUNDERSTORMS THROUGH EARLY EVENING... YOU CAN EXPECT ISOLATED THUNDERSTORMS ACROSS SOUTHEAST WYOMING THROUGH THE EARLY EVENING HOURS. A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SHORT DURATION WIND GUSTS IN EXCESS OF 60 MPH. AT 414 PM MDT...A WEAK THUNDERSTORM PRODUCED A BRIEF WIND GUST TO 64 MPH AT LARAMIE. RUBIN
Special weather statement, Jul 26, 6:20 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 620 PM MDT SAT JUL 26 2008 WYZ060-270130- NIOBRARA- INCLUDING THE CITY OF...LUSK 620 PM MDT SAT JUL 26 2008 ...A STRONG THUNDERSTORM IN SOUTH CENTRAL NIOBRARA COUNTY... AT 620 PM...RADAR SHOWED A STRONG STORM ABOUT 12 MILES WEST OF LUSK...OR NEAR THE TOWN OF MANVILLE. THE STORM WAS MOVING EAST AT 20 MPH AND IS CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH. IT WILL REACH THE LUSK AREA AROUND BETWEEN 645 AND 7 PM.
Nearby
Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.